Skip to main content
Close

Join the conversation on International Overdose Awareness Day

Overdose can affect anyone
Use this image as both the current Page Image and for News listings

​​

International Overdose Awareness Day is August 31 – a day to raise awareness of overdose treatment and prevention, and to reduce the stigma of drug-related death. 

This past spring, BC’s provincial health officer declared a public health emergency in response to the rise in drug overdose and deaths. According to the BC Coroners Service, accidental drug overdose killed more British Columbians than car accidents in 2015, and fentanyl has been present in 56% of illicit drug deaths so far in 2016.

Three agencies of PHSA – the BC Centre for Disease Control​ (BCCDC), BC Emergency Health Services​ (BCEHS) and BC Mental Health and Substance Use Services​ (BCMHSUS) – all have programs in places to help combat high overdose rates. Here are some of the ways that these agencies are working to treat and prevent drug overdoses:


  • Naloxone is a medication that can reverse the effects of an opioid (heroin, methadone, morphine, fentanyl) overdose in minutes. BCCDC’s Take Home Naloxone Program is saving lives in communities across BC. 

  • BCEHS paramedics trained to the Primary Care Paramedic (PCP) level or higher have been trained to administer naloxone for over fifteen years. In January of this year, BCEHS and BCCDC worked together to support an amendment that allows more paramedics as well as first responders to provide naloxone. BCEHS has trained firefighters in over 40 communities, including Vancouver, Surrey, Victoria and Kamloops to carry and administer naloxone under the direction of the BCEHS Emergency Physicians Online Support (EPOS) program. 

  • ​BCMHSUS runs two major centres for substance use: the Burnaby Centre for Mental Health and Addiction and the Heartwood Centre for Women. The Burnaby Centre is a provincial resource providing specialized inpatient residential treatment services for BC adults with severe and complex concurrent substance addiction and mental health disorders. The Heartwood Centre for Women is an inpatient residential treatment serving women with substance dependence, mental health concerns (including trauma) and primary health issues.
Knowledge is power
Fatal overdoses often look like the person is just sleeping until it’s too late. If you think someone is overdosing, call 9-1-1. Watch out for these signs of OD: 

  • ​Breathing is slow or absent
  • They’re choking, making gurgling sounds or snoring
  • Skin feels cold or clammy
  • Pupils are tiny
  • Blue lips & skin
  • Not responding to sound or pain
Join the conversation
This week, PHSA and agencies will be sharing more facts, figures and information on drug overdose treatment and prevention on Twitter. You can help us build awareness by following and retweeting us at @PHSAofBC​, @BC_EHS and @CDCofBC

For more information, visit http://www.overdoseday.com/​

naloxone; emergency response; Mental health; overdose; drug
 
SOURCE: Join the conversation on International Overdose Awareness Day ( )
Page printed: . Unofficial document if printed. Please refer to SOURCE for latest information.

Copyright © Provincial Health Services Authority. All Rights Reserved.

    Copyright © 2017 Provincial Health Services Authority